Duke Mathematical Journal

Determination of the curvature of the blow-up set and refined singular behavior for a semilinear heat equation

Hatem Zaag

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We consider u(x,t), a solution of ut=Δu+|u|p1u which blows up at some time T>0, where u:RN×[0,T)R, p>1, and (N2)p<N+2. Under a nondegeneracy condition, we show that the mere hypothesis that the blow-up set S is continuous and (N1)-dimensional implies that it is C2. In particular, we compute the N1 principal curvatures and directions of S. Moreover, a much more refined blow-up behavior is derived for the solution in terms of the newly exhibited geometric objects. Refined regularity for S and refined singular behavior of u near S are linked through a new mechanism of algebraic cancellations that we explain in detail

Article information

Duke Math. J., Volume 133, Number 3 (2006), 499-525.

First available in Project Euclid: 13 June 2006

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 35A20: Analytic methods, singularities 35B40: Asymptotic behavior of solutions
Secondary: 35K55: Nonlinear parabolic equations


Zaag, Hatem. Determination of the curvature of the blow-up set and refined singular behavior for a semilinear heat equation. Duke Math. J. 133 (2006), no. 3, 499--525. doi:10.1215/S0012-7094-06-13333-1. https://projecteuclid.org/euclid.dmj/1150201200

Export citation


  • S. Alinhac, Blowup for Nonlinear Hyperbolic Equations, Progr. Nonlinear Differential Equations Appl. 17, Birkhäuser, Boston, 1995.
  • J. Bricmont and A. Kupiainen, Universality in blow-up for nonlinear heat equations, Nonlinearity 7 (1994), 539--575.
  • L. A. Caffarelli and A. Friedman, Differentiability of the blow-up curve for one-dimensional nonlinear wave equations, Arch. Rational Mech. Anal. 91 (1985), 83--98.
  • —, The blow-up boundary for nonlinear wave equations, Trans. Amer. Math. Soc. 297 (1986), 223--241.
  • C. Fermanian Kammerer, F. Merle, and H. Zaag, Stability of the blow-up profile of non-linear heat equations from the dynamical system point of view, Math. Ann. 317 (2000), 347--387.
  • C. Fermanian Kammerer and H. Zaag, Boundedness up to blow-up of the difference between two solutions to a semilinear heat equation, Nonlinearity 13 (2000), 1189--1216.
  • S. Filippas and R. V. Kohn, Refined asymptotics for the blowup of $u\sb t-\Delta u=u\sp p$, Comm. Pure Appl. Math. 45 (1992), 821--869.
  • S. Filippas and W. X. Liu, On the blowup of multidimensional semilinear heat equations, Ann. Inst. H. Poincaré Anal. Non Linéaire 10 (1993), 313--344.
  • Y. Giga and R. V. Kohn, Asymptotically self-similar blow-up of semilinear heat equations, Comm. Pure Appl. Math. 38 (1985), 297--319.
  • —, Characterizing blowup using similarity variables, Indiana Univ. Math. J. 36 (1987), 1--40.
  • —, Nondegeneracy of blowup for semilinear heat equations, Comm. Pure Appl. Math. 42 (1989), 845--884.
  • Y. Giga, S. Matsui, and S. Sasayama, Blow up rate for semilinear heat equations with subcritical nonlinearity, Indiana Univ. Math. J. 53 (2004), 483--514.
  • M. A. Herrero and J. J. L. VeláZquez, Blow-up behaviour of one-dimensional semilinear parabolic equations, Ann. Inst. H. Poincaré Anal. Non Linéaire, 10 (1993), 131--189.
  • F. Merle and H. Zaag, Optimal estimates for blowup rate and behavior for nonlinear heat equations, Comm. Pure Appl. Math. 51 (1998), 139--196.
  • —, Refined uniform estimates at blow-up and applications for nonlinear heat equations, Geom. Funct. Anal. 8 (1998), 1043--1085.
  • —, A Liouville theorem for vector-valued nonlinear heat equations and applications, Math. Ann. 316 (2000), 103--137.
  • —, Determination of the blow-up rate for the semilinear wave equation, Amer. J. Math. 125 (2003), 1147--1164.
  • —, Determination of the blow-up rate for a critical semilinear wave equation, Math. Ann. 331 (2005), 395--416.
  • —, On growth rate near the blowup surface for semilinear wave equations, Int. Math. Res. Not. 2005, no. 19, 1127--1155.
  • J. J. L. VeláZquez, Higher-dimensional blow up for semilinear parabolic equations, Comm. Partial Differential Equations 17 (1992), 1567--1596.
  • —, Classification of singularities for blowing up solutions in higher dimensions, Trans. Amer. Math. Soc. 338 (1993), 441--464.
  • F. B. Weissler, Single point blow-up for a semilinear initial value problem, J. Differential Equations 55 (1984), 204--224.
  • H. Zaag, On the regularity of the blow-up set for semilinear heat equations, Ann. Inst. H. Poincaré Anal. Non Linéaire 19 (2002), 505--542.
  • —, One-dimensional behavior of singular $N$-dimensional solutions of semilinear heat equations, Comm. Math. Phys. 225 (2002), 523--549.
  • —, ``Regularity of the blow-up set and singular behavior for semilinear heat equations'' in Mathematics & Mathematics Education (Bethlehem, Palestine, 2000), World Sci., River Edge, NJ, 2002, 337--347.